Alert archive / Texas / Wind Advisories in 2013
Wind Advisory 13, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at Dec 5, 2013, 9:31 PM CST for 5 counties in Texas. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2013, 9:31 PM CST (03:31 UTC)
- Expired
- Dec 6, 2013, 4:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Jackson County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 3.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KHGX 060331 NPWHGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 931 PM CST THU DEC 5 2013 ...WIND ADVISORY IN EFFECT THROUGH 4 AM FRIDAY MORNING... .A TIGHT PRESSURE GRADIENT WILL PRODUCE STRONG NORTH WINDS OVERNIGHT. SUSTAINED WINDS WILL EXCEED 25 MPH FOR MUCH OF THE NIGHT...GENERALLY NEAR THE IMMEDIATE COAST. TXZ214-235>238-061000- /O.NEW.KHGX.WI.Y.0013.131206T0331Z-131206T1000Z/ BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA- INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY... EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON... LEAGUE CITY...MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY... WINNIE 931 PM CST THU DEC 5 2013 ...WIND ADVISORY IN EFFECT UNTIL 4 AM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM CST FRIDAY. * EVENT...SUSTAINED NORTH WINDS EXCEEDING 25 MPH AT TIMES. * TIMING...THROUGH 4 AM FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS... ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Dec 5, 9:28 PM CST, 3 minutes earlier.
Area forecast discussion, Dec 5, 9:28 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
928 PM CST THU DEC 5 2013
.UPDATE...
UPDATE TO ISSUE A WIND ADVISORY FOR THE COASTAL COUNTIES.
&&
.DISCUSSION...
WIND SPEEDS HAVE INCREASED AND WIND ADVISORY CRITERIA HAS BEEN
MET ALONG THE COAST. A WIND ADVISORY WILL BE IN EFFECT THROUGH 4
AM FOR THE COASTAL COUNTIES.
CONCERN IS GROWING FOR WINTER PRECIP OVER THE NW ZONES TONIGHT.
TEMPS ARE GETTING DANGEROUSLY CLOSE TO FREEZING. JACKSONVILLE AND
PALASTINE ARE BOTH REPORTING SLEET. SFC DEW PTS CONTINUE TO DROP
AND AM CONCERNED ABOUT EVAPORATIVE COOLING LOWERING SFC TEMPS TO
NEAR OR JUST BELOW FREEZING. NAM 12 FCST SOUNDINGS SHOW SFC TEMPS
FALLING TO 32 DEGREES AT 09Z AND 31 DEGREES 12Z-18Z. THE NAM12 SFC
DEW PT FIELD IS WARMER SO THERE ARE CONFLICTING SIGNALS BETWEEN
SFC PARAMETERS AND SOUNDING PARAMETERS. AM STRONGLY CONSIDERING A
WINTER WEATHER ADVISORY FOR AREAS NW OF A CALDWELL TO CROCKETT
LINE FOR OVERNIGHT INTO FRI MORNING. 43
&&
.PREV DISCUSSION... /ISSUED 805 PM CST THU DEC 5 2013/
UPDATE...
SEE EVENING UPDATE.
DISCUSSION...
AT 01Z...A COLD FRONT EXTENDED FROM SOUTH CENTRAL LOUISIANA
ACROSS THE WESTERN GULF. A VERY TIGHT PRESSURE GRADIENT IS IN
PLACE AND WIND SPEEDS ARE APPROACHING ADVISORY CRITERIA. WILL
WATCH TRENDS BUT WILL HOLD OFF ON A WIND ADVISORY FOR THE COASTAL
COUNTIES FOR NOW. WATER TEMPS HAVE COOLED A BIT SINCE THE LAST
FROPA...SO FEEL THERMAL CONTRIBUTION TO WINDS WILL BE LESS THAN
PAST COUPLE OF EVENTS. RAP GUIDANCE ALSO SUGGESTS THAT WINDS WILL
REMAIN BELOW ADVISORY CRITERIA.
POPS ARE RATHER HIGH CONSIDERING THE RADAR LOOKS SO BENIGN AT THE
CURRENT TIME. 00Z 850 MB ANALYSIS SHOWS WINDS STILL OUT OF THE
SOUTH WITH AN 850 MB FRONT EXTENDING FROM TEXARKANA TO ABOUT
LAREDO. ISENTROPIC UPGLIDE HAS NOT REALLY KICKED IN YET AS NORTH
WINDS REMAIN VERY SHALLOW. THIS SHOULD CHANGE OVERNIGHT AS THE
850 MB FRONT CLEARS THE COAST. 00Z SOUNDINGS SHOW A SATURATED
LAYER FROM THE SURFACE TO 850 MB...AND VERY DRY AIR ABOVE THE
SATURATED LAYER. NAM12 AND RAP FORECAST SOUNDINGS CLOSELY MATCH
THE 00Z SOUNDINGS. THIS TYPE OF SOUNDING FAVORS DRIZZLE OVER RAIN.
EITHER WAY...EXPECT CONDS TO BECOME INCREASINGLY DAMP OVERNIGHT.
TEMP FCST LOOKS TO BE ON TRACK. NOT EXPECTING FREEZING TEMPS
OVERNIGHT BUT CALDWELL (RWV) IS GETTING CLOSE. CURRENT TEMP AT RWV
IS 34 DEGREES WITH A DEW PT OF 30. HAVE SOME CONCERN THAT DEW
POINTS NEAR 30 WILL ALLOW FOR SOME EVAPORATIVE COOLING ONCE PRECIP
BEGINS AND THEN INSTEAD OF DRIZZLE...WE GET FREEZING DRIZZLE.
WILL AGAIN WATCH TRENDS BUT FEEL CURRENT FCST HAS A GOOD HANDLE
ON TONIGHTS TEMP/PRECIP TRENDS. HAVE MADE MINOR CHANGES TO THE
GRIDS. NEW ZFP OUT BY 900 PM. 43
PREV DISCUSSION... /ISSUED 523 PM CST THU DEC 5 2013/
DISCUSSION...
SEE THE 06Z AVIATION DISCUSSION BELOW.
40
AVIATION...
ISENTROPIC LIFT WILL HELP LOWER MVFR CONDITIONS TO IFR BY MID
EVENING. MODEL FORECAST SOUNDINGS AND THE NAM12 RAINFALL FORECAST
SHOW THAT RAIN IS MOST PROBABLE FRIDAY MORNING THROUGH THE MID
AFTERNOON PERIOD. WINDS WILL BE ANOTHER FACTOR...WITH GUSTY
CONDITIONS MOST LIKELY ALONG THE COAST THROUGH THE PERIOD...WHILE
MAINLY AFTER 13Z FRIDAY OVER THE INLAND SITES.
40
PREV DISCUSSION... /ISSUED 346 PM CST THU DEC 5 2013/
DISCUSSION...
THE COLD FRONT HAS PUSHED THROUGH ALL OF SOUTHEAST TEXAS THIS
AFTERNOON WITH A WIDE RANGE OF TEMPERATURES ACROSS THE REGION.
ALONG THE COAST TEMPERATURES REMAIN IN THE MID 60S IMMEDIATELY
BEHIND THE FRONT WHILE CALDWELL HAS FALLEN INTO THE UPPER 30S.
RESEARCH SOUNDING FROM COLLEGE STATION SHOWS A VERY SHALLOW COLD
LAYER WITH NOT MUCH MOISTURE ABOVE AT THE MOMENT...THIS ELEVATED
LAYER SHOULD BEGIN TO MOISTEN LATER TONIGHT AS A SHORTWAVE TROUGH
OVER NORTHERN MEXICO MAKES ITS APPROACH IN THE SOUTHWESTERLY FLOW
ALOFT. RAIN IS EXPECTED OVERNIGHT TONIGHT ACROSS MUCH OF THE
REGION ALTHOUGH TEMPERATURES LOOK TO REMAIN WARM ENOUGH ACROSS
SOUTHEAST TEXAS TO PRECLUDE ANY MIXED PRECIPITATION TONIGHT.
NEAR SURFACE TEMPERATURES DO BEGIN TO COOL FRIDAY AFTERNOON AND
EVENING ACROSS OUR NORTHERN COUNTIES BUT THIS WILL BE IN A RACE
WITH THE EXITING MOISTURE. THINK WE COULD SEE A MIX OF DRIZZLE AND
SOME FREEZING DRIZZLE ACROSS OUR FAR NORTHERN AND NORTHWESTERN
AREAS BUT QPF WILL BE LIGHT ENOUGH TO PRECLUDE ANY IMPACTS. TIME
OF GREATEST CONCERN FOR ANY ICE ACCUMULATION IN THE NEAR TERM
LOOKS TO BEGIN LATE SATURDAY AFTERNOON INTO SUNDAY MORNING AS THE
MODELS BRING MOISTURE BACK OVER THE REGION DUE TO A DEVELOPING
SURFACE LOW OVER THE SOUTH PLAINS. THIS FLOW COMBINED WITH THE
COLD NEAR SURFACE LAYER COULD PRODUCE A MIX OF RAIN AND FREEZING
RAIN ACROSS AREAS ALONG AND NORTH OF A LINE FROM NEAR COLUMBUS TO
SPRING TO LIVINGSTON. THE HOUSTON METRO AREA WILL LARGELY SEE
PRECIPITATION REMAIN AS RAIN BUT SOME ELEVATED ROADWAYS IN THE FAR
WESTERN AND NORTHERN SUBURBS COULD PICK UP A FEW SLICK SPOTS BY
SUNDAY MORNING. TEMPERATURES ON SUNDAY WILL WARM INTO THE UPPER
30S AND LOW 40S WHICH SHOULD ALLOW CONDITIONS TO IMPROVE BY MID
MORNING.
ANOTHER PUSH OF ARCTIC AIR IS EXPECTED TO ARRIVE ON MONDAY...WITH
TEMPERATURES REMAINING IN THE 30S AND 40S THROUGH WEDNESDAY. WILL
CARRY SLIGHT POPS THROUGH THIS PERIOD AS MODELS DISAGREE ON THE
POTENTIAL FOR RAINFALL. A SLOW WARMING TREND IS THEN EXPECTED
THROUGH THE END OF NEXT WEEK. 38/23
MARINE...
NORTH WINDS IN THE WAKE OF THE FRONT WILL BE 10-15 INCREASING TO
20-25 FRIDAY SO SCA FLAG IS UP AND SHOULD CONTINUE INTO SATURDAY
NIGHT. SEAS EVENTUALLY BUILDING TO 9-11 FEET WELL OFFSHORE. TIDE
LEVELS FALLING QUICKLY AND MAY HAVE A NEED FOR LOW WATER ADVISORY
FRIDAY AFTERNOON THROUGH SATURDAY.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 56 33 35 27 34 / 20 60 70 10 40
HOUSTON (IAH) 75 38 39 33 38 / 30 40 70 20 50
GALVESTON (GLS) 75 46 48 37 45 / 20 40 70 20 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...43Hazardous weather outlook, Dec 5, 6:22 AM CST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 622 AM CST THU DEC 5 2013 TXZ163-164-176>179-195>199-061230- BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-MONTGOMERY-POLK- SAN JACINTO-TRINITY-WALKER-WASHINGTON- 622 AM CST THU DEC 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL BE POSSIBLE THIS MORNING...VISIBILITIES OF BETWEEN 3 TO 5 MILES. AS A COLD FRONT PASSES THROUGH THIS MORNING ...FOG WILL DISSIPATE AND VISIBILITIES WILL SIGNIFICANTLY IMPROVE. IN THE MEANTIME...MOTORISTS ARE URGED TO USE CAUTION...OR MAINTAIN LOWER SPEEDS AND INCREASE VEHICLE DISTANCES...IF DRIVING WITHIN ANY FOG. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT IS EXPECTED TO SLOWLY PASS ACROSS SOUTHEAST TEXAS THURSDAY WITH MUCH COLDER TEMPERATURES FILTERING IN BEHIND THIS BOUNDARY. VERY COLD TEMPERATURES AND PERIODS OF VERY LIGHT RAIN AND OR DRIZZLE CAN BE EXPECTED FROM LATE THURSDAY ON THROUGH THE WEEKEND. THERE IS A CHANCE FOR OVERNIGHT LIGHT FREEZING RAIN OR FREEZING DRIZZLE PRIMARILY NORTH OF A BELLVILLE TO CONROE TO LIVINGSTON LINE. ANY ELEVATED WET ROADWAY OR BRIDGE HAS THE POTENTIAL TO FREEZE OVER FROM AS EARLY AS FRIDAY AFTERNOON. THIS THREAT WILL EXIST SATURDAY AND SUNDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED IF FREEZING RAIN OR DRIZZLE SCENARIO BECOMES EVIDENT. TXZ200-210>213-061230- AUSTIN-COLORADO-HARRIS-LIBERTY-WALLER- 622 AM CST THU DEC 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL BE POSSIBLE THIS MORNING. SOME OF THIS FOG COULD BRIEFLY BECOME DENSE WITH VISIBILITIES OF AROUND A 1 MILE. MOTORISTS ARE URGED TO USE CAUTION...OR MAINTAIN LOWER SPEEDS AND INCREASE VEHICLE DISTANCES...WHEN DRIVING WITHIN FOG. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT IS EXPECTED TO REACH THE COAST AROUND NOON. MUCH COLDER TEMPERATURES WILL ADVECT IN BEHIND THIS MORNINGS BOUNDARY. PERIODS OF VERY LIGHT RAIN OR DRIZZLE FROM THIS AFTERNOON THROUGH THE WEEKEND. THERE IS A RISK FOR AN FRIDAY OVERNIGHT INTO EARLY SATURDAY OR SUNDAY MORNING LIGHT FREEZING RAIN OR FREEZING DRIZZLE DEVELOPING UPON ANY ELEVATED WET ROADWAY OR BRIDGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED IF A FREEZING RAIN OR DRIZZLE SCENARIO BECOMES EVIDENT. GMZ330-335-350-355-061230- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 622 AM CST THU DEC 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...A DENSE FOG ADVISORY IS IN EFFECT THROUGH 10 AM CST... .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL LINGER AHEAD A LATE MORNING FRONTAL PASSAGE. SOME OF THIS FOG COULD BRIEFLY BECOME DENSE WITH VISIBILITIES OF 1/2 MILE OR LESS. BOATERS ARE URGED TO USE CAUTION...OR MAINTAIN LOWER SPEEDS...IF MANEUVERING WITHIN ANY DENSE SEA FOG. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE UPPER TEXAS BAY AND GULF WATERS EARLY FRIDAY WITH STRONG NORTH WINDS DEVELOPING IN ITS WAKE. FAR OFFSHORE WATER WIND GUSTS COULD REACH GALE FORCE. A FRIDAY COASTAL COUNTY WIND ADVISORY MAY ALSO BE REQUIRED FOR THE IMMEDIATE COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 3:00 AM CST | Winter Weather Advisory | HGX | Brazos, Burleson, Grimes, Houston, Madison, Walker and 1 more | 6 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.